Alert archive / Florida / Tornado Warnings in 2019

Tornado Warning 2, NWS Tampa Bay, FL

May 5, 2019Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at May 5, 2019, 12:36 PM EDT for Pinellas County, Florida. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 12:36 PM EDT (16:36 UTC)
Expired
May 5, 2019, 12:45 PM EDT
In force
9 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 41 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:40 PM EDTTSTM WND DMG3 S Seminole, FLPOSSIBLE TORNADO DAMAGE. BROADCAST MEDIA AND SOCIAL MEDIA REPORTS OF AN AREA OF WIDESPREAD DAMAGE IN MADEIRA BEACH. TREES AND LARGE BRANCHES SNAPPED OFF, POWERLINES KNOCKED DOWN, AND CARPORT AND PORCH DAMAGE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

057 
WFUS52 KTBW 051636
TORTBW
FLC103-051645-
/O.NEW.KTBW.TO.W.0002.190505T1636Z-190505T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1236 PM EDT Sun May 5 2019

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  West central Pinellas County in west central Florida...

* Until 1245 PM EDT.

* At 1235 PM EDT, a radar indicated waterspout was located just
  offshore over Bay Pines, or near Seminole, moving northeast at 50
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Pinellas County, including the following locations...
  North Redington Beach, Redington Beach, Madeira Beach and Treasure
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2773 8284 2777 8287 2787 8278 2778 8270
TIME...MOT...LOC 1635Z 235DEG 43KT 2780 8280 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at May 5, 8:55 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 5, 8:55 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
855 AM EDT Sun May 5 2019

.UPDATE...
Large and persistent convective complex continues to move
into the E Gulf this morning supported by potent upper vort
max and dynamics. Have updated forecasts and grids and raised
PoPs most areas based on radar and satellite trends as well
as hi rez models.

&&

.AVIATION...
SCT-NMRS showers and thunderstorms are expected through the
day, with brief periods of reduced cigs/vsbys possible.

&&

.MARINE...
Convective complex in E Gulf has produced increased SW flow
this morning. Latest buoy reports showing seas 2-3 ft and
have updated forecasts and grids to reflect choppier conditions.

&&

.Prev Discussion... /issued 309 AM EDT Sun May 5 2019/

DISCUSSION...
A mid/upper-level trough continues to move through the Mississippi
River Valley region early this morning, keeping a west-southwest
flow in place aloft over Florida. At the surface, low pressure and
an associated cold front are moving over the southeast. Surface high
pressure centered over the western Atlantic is also stretched across
southern Florida. A line of showers and thunderstorms is moving
toward the Nature Coast and should impact these areas later this
morning.

Sunday is not expected to be a washout by any means, but rain
chances are on the high side due to both the proximity of the cold
front and the sea breeze. First, the surface low mentioned above
will move quickly to the northeast through the rest of the day, with
the cold front moving into northern Florida. Then we have the
position of the high pressure ridge axis over south Florida, which
leads to a southwest to west flow across the local area. In turn,
this will push the sea breeze quickly inland, so while showers and
some thunderstorms will be possible over toward the Gulf, most of
the activity will consolidate away from the coast as we head into
the evening hours. Cloud cover and rain might keep highs down just a
bit, but it will still be a warm and humid day overall.

For Monday, the weakening cold front is actually forecast to drop
southward across the peninsula before it dissipates. We should also
see a similar sea breeze setup, pushing most activity inland through
the afternoon.

Ridging builds in aloft for the rest of the week with surface high
pressure centered to our northeast. Sea breeze showers and
thunderstorms can be expected each day with hot and humid conditions
continuing.

FIRE WEATHER...
No fire weather concerns as relative humidity values are forecast to
remain above critical levels. No significant fog is expected.

&&

.Preliminary Point Temps/PoPs...
TPA  84  73  87  70 /  60  20  20   0
FMY  88  73  89  70 /  30  10  30  10
GIF  85  71  90  67 /  70  20  50  10
SRQ  85  73  85  70 /  50  20  20   0
BKV  85  70  88  65 /  60  20  20   0
SPG  84  73  86  70 /  60  20  20   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...25/Davis
UPPER AIR...99
DECISION SUPPORT...99

In the hours before

Special weather statement, May 5, 10:27 AM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1027 AM EDT Sun May 5 2019

FLZ139-142-239-242-051530-
Coastal Citrus-Inland Citrus-Coastal Levy-Inland Levy-
1027 AM EDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CITRUS AND
LEVY COUNTIES...

At 1026 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Fowlers Bluff to 30
miles southeast of Horseshoe Point to 21 miles west of Homosassa to
24 miles west of Weeki Wachee Gardens to 25 miles northwest of
Hudson. Movement was northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Williston, Chiefland, Bronson, Beverly Hills, Homosassa Springs,
Williston Highlands, East Bronson, Crystal River Airport, Manattee
Road, Fowlers Bluff, Black Diamond, Homosassa, Andrews, Williston
Municipal Airport, Hernando, Inglis, Fanning Springs, Otter Creek,
Arbor Lakes and Lecanto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2929 8316 2935 8306 2959 8294 2954 8265
      2954 8256 2948 8255 2948 8241 2922 8240
      2921 8254 2904 8254 2905 8246 2894 8229
      2870 8276 2876 8281 2892 8277 2909 8288
      2911 8294 2905 8299 2906 8312 2924 8317
TIME...MOT...LOC 1426Z 241DEG 26KT 2919 8313 2905 8305 2885 8297 2865
8300 2851 8308

TBW
Local storm report, May 5, 11:02 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1102 AM EDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 1 SE CEDAR KEY          29.14N 83.03W
05/05/2019  M47 MPH          LEVY               FL   C-MAN STATION

            C-MAN STATION AT CEDAR KEY REPORTED A WIND GUST OF 41
            KNOTS.

&&

CLOSE
Special weather statement, May 5, 11:44 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1144 AM EDT Sun May 5 2019

FLZ043-142-148-242-248-051630-
Coastal Citrus-Inland Hernando-Coastal Hernando-Inland Citrus-Sumter-
1144 AM EDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITRUS...SUMTER AND
NORTHWESTERN HERNANDO COUNTIES...

At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles west of Rainbow Lakes Estates to
near Crystal River Airport to 6 miles northwest of North Weeki
Wachee. Movement was northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Beverly Hills,
Inverness Airport, Black Diamond, Crystal River Airport, Homosassa,
Weeki Wachee Gardens, Inverness Highlands South, Inverness Highlands
North, North Weeki Wachee, North Brooksville, Hernando, Sugarmill
Woods, Lake Panasoffkee, Inglis, Center Hill and Coleman.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2903 8266 2901 8261 2903 8260 2904 8254
      2904 8251 2905 8249 2901 8242 2902 8240
      2900 8238 2900 8237 2896 8231 2896 8196
      2866 8196 2852 8266 2884 8270 2896 8273
TIME...MOT...LOC 1543Z 220DEG 10KT 2909 8278 2891 8264 2864 8261

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:21 AM EDTSpecial Marine WarningTBW39 min
May 5, 10:27 AM EDTSpecial Weather StatementTBWCitrus, Levy63 min
May 5, 11:44 AM EDTSpecial Weather StatementTBWCitrus, Hernando, Sumter46 min
May 5, 12:04 PM EDTSpecial Marine WarningTBW56 min
May 5, 12:22 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas38 min
May 5, 12:55 PM EDTSpecial Weather StatementTBWCitrus, Hernando, Hillsborough, Levy, Pasco, Pinellas and 1 more65 min
May 5, 1:05 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco25 min
May 5, 1:28 PM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Polk, Sumter32 min
May 5, 1:43 PM EDTAreal Flood AdvisoryTBWCitrus, Levy2 hr
May 5, 1:46 PM EDTSevere Thunderstorm WarningTBWCitrus, Sumter29 min
May 5, 1:59 PM EDTSevere Thunderstorm WarningTBWPolk46 min

Nearby

Tornado Warnings in Florida, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.